Ophthalmologists are over-prescribing steroids to treat vernal keratoconjunctivitis (VKC) and causing an increase of steroid-induced glaucoma (SIG) in children, according to a recent study publish in the British Journal of Ophthalmology.
New Delhi, India-Ophthalmologists are over-prescribing steroids to treat vernal keratoconjunctivitis (VKC) and causing an increase of steroid-induced glaucoma (SIG) in children, according to a recent study publish in the British Journal of Ophthalmology.
“We found many ophthalmologists prescribing steroids to children and not monitoring them for glaucoma,” said Viney Gupta, MD, MBBS, senior author of the study. “Many children develop a severe form of SIG and this goes undetected until they lose substantial vision.
Giant papillae in VKC (Photo courtesy of Viney Gupta, MD, MBBS)
“We believe what we see . . . may be just the tip of the iceberg,” continued Dr. Gupta, also an additional professor of ophthalmology, All India Institute of Medical Sciences, New Delhi.
The study followed 1,259 cases of pediatric glaucoma at All India Institute over a 5-year period. Fifty-nine (4.7%) children were diagnosed with SIG, and of these, 51 (87%) had been prescribed topical steroids for VKC.
The median duration of steroid use was 18 months (range 1 month to 8 years).
Additionally, 82% of the children with VKC had been prescribed steroids by the treating ophthalmologist and 52% had been on topical steroids for less than 1 year.
Glaucoma was found to be the cause of blindness in 37.3% of the children, while low vision was found to be the culprit in 23.7%. Twenty seven percent were unilaterally blind at presentation.
“These findings were surprising, (and) while we expected the parents would be taking the steroid eye drops over the counter and self medicating the children, it was actually the ophthalmologists who had over-prescribed the steroid eye drops and failed to detect early glaucoma in these children,” Dr. Gupta said.
Due to the severity of the study’s results, Dr. Gupta stressed that the rising trend of over-prescribing steroids to treat VKS has become a major public health problem that needs greater awareness in the ophthalmic community.
“The ophthalmic community needs to be sensitized-especially in the developing world-to the enormous visual disability they are causing by using steroids inadvertently,” he said. “Many parents are illiterate and do not understand the adverse effects of the topical steroids.
“The ophthalmologist has to explicitly explain the adverse effects and be the first to pick up the signs of raised intraocular pressure, especially when they prescribe these drugs,” Dr. Gupta added.